Alert archive / Texas / Special Weather Statements in 2020

Special Weather Statement, NWS Houston/Galveston, TX

March 20, 2020Colorado County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Mar 20, 2020, 9:21 AM CDT for Colorado County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2020, 9:21 AM CDT (14:21 UTC)
Expired
Mar 20, 2020, 9:45 AM CDT
In force
24 min
Issued by
NWS Houston/Galveston, TX

County Colorado County, TX

The radar

The Houston radar (KHGX), 145 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS84 KHGX 201421
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
921 AM CDT Fri Mar 20 2020
 
TXZ210-226-235-201445-
Wharton TX-Colorado TX-Inland Jackson TX-
921 AM CDT Fri Mar 20 2020

...SPECIAL WEATHER STATEMENT...

At 920 AM CDT, Doppler radar was tracking a strong thunderstorm near
Speaks, or 20 miles southeast of Hallettsville, moving east at 20
mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Colorado, west central Wharton and north central Jackson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2933 9656 2942 9664 2952 9642 2921 9637
      2922 9670 2923 9670
TIME...MOT...LOC 1420Z 258DEG 18KT 2929 9665 

$$
TJC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Mar 20, 6:24 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 20, 6:24 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
624 AM CDT Fri Mar 20 2020

.AVIATION [12Z TAF Issuance]...

Flight conditions are already a mess early this morning, and not
expecting a ton of change through the TAF period. Ceilings have
been pretty variable through the night, and expecting a mix of
MVFR and VFR to persist today, along with periods of showers and
possibly a thunderstorm or two. After the cold front rolls
through, there could be a more sustained period of VFR conditions
in the afternoon to early evening. But tonight expect lower
ceilings to return - potentially even into IFR - as well as a
return of some showers.

&&

.PREV DISCUSSION /Issued 341 AM CDT Fri Mar 20 2020/...

.DISCUSSION...

- Slight risk of excessive rainfall today for areas north of a
  Brenham to Cleveland line. Marginal risk of excessive rainfall
  all other areas. Basically we could get some heavy rainfall but
  since grounds have been dry and have areas of drought, flash
  flooding will be limited.

- Cold front pushes through later today and tonight.

- Stalled cold front pushes back north as a warm front Saturday
  night into Sunday.

- Summer is coming. Above normal temperatures for the work week.
  High temperatures could reach the upper 80s to low 90s
  Wednesday/Thursday.

.SHORT TERM [Tonight Through Sunday]...

A messy couple of days ahead with a front approaching the area
from the northwest. A large batch of showers and thunderstorms are
pushing up from the southwest, fueled by a shortwave trough aloft.
This should pretty significantly ramp up rain potential -
especially in the northwest half of the area - through this
morning, and likely lingering into the afternoon, though things
will be trending downwards after the main vort max pushes its way
through this morning.

Though the cold front itself is still well up in North Texas just
before 3 AM, the HRRR is extremely aggressive in turning winds
around. The 12Z surface prog from the model suggests that it is
not the front speeding up, but a pre-frontal trough strengthening
(underneath the mid-level shortwave trough, natch). Because the
strengthening of the surface trough lines up with being passed
over by the shortwave above it, I'm pretty comfortable with
turning winds pretty quickly this morning for inland areas, which
will make for high temperatures today that are considerably lower
than previous days. Indeed, well inland, up around College
Station, I expect the high temperature for the day has probably
already occurred.

Given long-term drier conditions, and the generally meh synoptic
setup, I'm not terribly concerned about flooding potential.
Indeed, I rather imagine most will welcome the rain. That said,
one thing the environment does have in support of heavier rainfall
is one conducive to training. I would not be surprised to see
this all end in a have/have not situation, where the heaviest rain
of the day will continue to fall over roughly the same track from
southwest to northeast across the northern part of the area.
Houston County is also the part of our area least affected by
drought. This should generally explain the placement of a marginal
and small area of slight risk for excessive rainfall today up in
the north.

Different story at the coast, though. It will take until the
front itself arrives to really get things going with the offshore
flow, which means we'll get much of the day in the warmer, pre-
frontal environment. I think reaching the lower 80s before the
front can cut down temps is a fairly safe bet. My strategy for
highs today is to start with the model consensus, then crank
things down in the north and crank them up at the coast.

You'd think Saturday would be a dry day for us in the wake of the
front, but uh...that also means you'll have to think again. Now
that we're in late March, the fronts are getting decidedly weaker
and more shallow (yes, Summer is Coming). While surface winds turn
offshore and give us cooler, drier air where we're all living,
it's a different story aloft. Heck, even in the 700-850 layer,
winds turn only westish, and high moisture content remains. The
more humid air is certain to be more buoyant. This should set us
up for at least some weak lift and with plenty of moisture,
continuing showers Saturday can be expected. I go with highest
PoPs in the afternoon hours as another shortwave trough aloft
should help support greater lift and stronger chances for rain
(This will continue into the evening, but you can read more about
that in the long term section below).

Luchs

.LONG TERM [Sunday Through Friday]...

Saturday night into Sunday it looks like models are agreeing with
the stalled front pushing north as a warm front with solid rain
chances resulting. The timing of such corresponds well with a vort
maximum moving across the area to increase large scale lift. Rain
chances should then end on Sunday going into Monday.

Synoptic models are in decent agreement with upper level ridging
building over the NW Gulf and into Mexico by Tuesday with mainly
zonal flow over much of the U.S. Another trough digs into southern
California Wednesday into Thursday next week with the GFS and
ECMWF having some good agreement. This allows the ridge to build
more over the NW Gulf and for SW flow at 850mb to develop with an
area of low pressure over the Midwest. By 12Z Thursday 850mb temps
range 23C to 25C or pushing CFSR climo max for the day. Meaning
these temps are anomalously high and support high temperatures
in the low 90s for most areas both Wed/Thur. Put simply, summer
is coming.

Getting out into the crystal ball territory of the forecast, it
does look like both the GFS and ECMWF bring a front through the
area Friday night into Saturday next week. This means that summer
may only last for a few days next week but regardless still way
too soon for high temperatures in the 90s.

Overpeck

.MARINE...

There's a good chances we are close to SCEC thresholds in the
offshore waters. Despite the relatively light winds, modeling
suggests seas are above 4 feet out there. Unfortunately, due to an
equipment issue at Freeport Buoy, there's really not much in way
of confirmation at all out there. Given that winds are light -
less than 10 knots - will hold off on a SCEC for now. But, if you
plan on going more than 20 miles out, keep the potential for
higher seas in mind.

Beyond that immediate concern, a SCEC will be necessary for at
least a portion of our Gulf waters in the wake of the cold front
late tonight with strengthening northeasterlies. By Sunday,
light to moderate onshore flow should return, and stay in place
into early next week at the very least. A backdoor front may try
to push over the waters towards mid-week, but if it doesn't make
it, onshore flow will likely be in place until a more significant
front is anticipated at the end of next week.

Luchs

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  68  50  64  60  76 /  90  30  70  90  40
Houston (IAH)          77  57  66  63  78 /  70  30  60  70  50
Galveston (GLS)        74  63  68  67  74 /  20  30  50  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

DISCUSSION...Overpeck
SHORT TERM...Luchs
LONG TERM...Overpeck
AVIATION...Luchs
MARINE...Luchs

In the hours before

Special weather statement, Mar 20, 9:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
921 AM CDT Fri Mar 20 2020

TXZ210-226-235-201445-
Wharton TX-Colorado TX-Inland Jackson TX-
921 AM CDT Fri Mar 20 2020

...SPECIAL WEATHER STATEMENT...

At 920 AM CDT, Doppler radar was tracking a strong thunderstorm near
Speaks, or 20 miles southeast of Hallettsville, moving east at 20
mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Colorado, west central Wharton and north central Jackson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2933 9656 2942 9664 2952 9642 2921 9637
      2922 9670 2923 9670
TIME...MOT...LOC 1420Z 258DEG 18KT 2929 9665

TJC

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:49 AM CDTSpecial Weather StatementHGXWharton41 min
Mar 20, 1:26 PM CDTSpecial Weather StatementHGXJackson49 min
Mar 20, 2:06 PM CDTSpecial Weather StatementHGXWharton24 min

Nearby

Special Weather Statements in Texas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.